Idaho, 2025

Hail and Damaging Winds in Idaho, September 7, 2025

September 7, 2025 · NWS PIH · 13 events in 6 counties and zones

Severe weather occurred on September 7th with large hail widespread.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Severe weather occurred on September 7th with large hail widespread.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Sep 7, 12:48 PM MST, 1 hour 12 minutes earlier. Its key messages:

  • Scattered afternoon and evening thunderstorms today and tonight.
  • Dry Monday and Monday evening.
  • Cooler and unsettled Tuesday through Friday.
Area forecast discussion, Sep 7, 12:48 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
148 PM MDT Sun Sep 7 2025

.KEY MESSAGES...

- Scattered afternoon and evening thunderstorms today and
  tonight.

- Dry Monday and Monday evening.

- Cooler and unsettled Tuesday through Friday.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Issued at 146 PM MDT Sun Sep 7 2025

Afternoon satellite imagery shows gradually developing CU field
across eastern Idaho while radar returns show some showers/storms
beginning to develop as well. Most of the activity thus far is
focused across the central mountains but we did see a rather robust
storm develop around an hour ago near Pocatello that dropped a quick
1/3 to 1/2 inch of rain on the south side of town. As we progress
through the rest of the day, hi-res CAMs continue to show more
development and just about anyone in the area has a 30-50 percent
chance of seeing some activity before the day is through. Not
expecting wind to be too much of a concern with the atmosphere
running on the more humid side, by Idaho standards, but it can't be
ruled out completely. Does look like after tonight, we'll dry
out with no real precip chances expected tomorrow with mostly
clear skies. Temps are all over the place this afternoon with
some cooler temps observed in areas that already had some precip
in the vicinity but generally seeing 70s with some lower 80s
possible in the lower valleys before the day is through.
Tomorrow looks similar from a temp standpoint, maybe a touch
cooler in a few spots, but the downward trend looks to continue
as we progress through the week. More on that below.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Issued at 146 PM MDT Sun Sep 7 2025

Models remain consistent in bringing next round of showers and
thunderstorms into the region Monday night, becoming more widespread
through the day Tuesday. Widespread showers and isolated to
scattered thunderstorms remain forecast every day through Friday,
but begin to taper off during the weekend. The only disruption to
the pattern could be temporary periods of drier conditions between
shortwaves rotating around the low, as depicted by the operational
GFS. Despite the increased rain chances through the week, average
QPF does not look all that impressive, and any particular location
may will likely see the greatest rainfall under a localized
thunderstorm. Temperatures still remain cool through the week, with
highs generally in the 70s. Ensemble means kick the trough axis east
of the region late Friday into early Saturday. NBM maintains
isolated to scattered showers and thunderstorms in wrap-around
moisture, keeping temperatures cool through the weekend.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 146 PM MDT Sun Sep 7 2025

VFR expected to prevail outside of thunderstorms. Hi-res CAMs
continue to show scattered showers and storms developing later this
afternoon. Have some uncertainty on how widespread coverage will be
however. Nevertheless, have VCTS and/or PROB30 to account for this.
Activity is expected to diminish later this evening with winds
remaining light into the day tomorrow. Expecting clearing skies as
we move into the day Monday with fairly quiet conditions around the
region.

&&

.FIRE WEATHER...
Issued at 146 PM MDT Sun Sep 7 2025

Moisture continues across East Idaho today, with isolated to
scattered showers and thunderstorms developing through the
afternoon. Locally heavy rainfall will be possible. Shortwave
feature helping to drive the convection today shifts northeast
overnight. Drier conditions are in place for Monday, and humidities
drop as low as 15-20% once again for lower elevations. Showers
return as early as Monday night for portions of the region, becoming
widespread for much of the rest of the week, along with isolated to
scattered thunderstorms. Temperatures drop into the 70s for daytime
highs, with afternoon humidities staying well above critical
thresholds. Although the deep Pacific trough shifts east of the area
by the weekend, enough wrap-around moisture may remain in place to
keep isolated to scattered showers or thunderstorms forecast through
the weekend.

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SHORT TERM...McKaughan
LONG TERM...DMH
AVIATION...McKaughan
FIRE WEATHER...DMH

In the hours before

Special weather statement, Sep 7, 11:16 AM MST, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Pocatello ID
1216 PM MDT Sun Sep 7 2025

IDZ054-058-071845-
Marsh and Arbon Highlands ID-Lower Snake River Plain ID-
1216 PM MDT Sun Sep 7 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL BANNOCK AND EAST
CENTRAL POWER COUNTIES THROUGH 1245 PM MDT...

At 1216 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fort Hall Bannock Creek Lodge, or 8 miles southwest of Pocatello,
moving northeast at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to outdoor objects is possible.

Locations impacted include...
Pocatello, Chubbuck, Inkom, Portneuf Gap, Fort Hall Bannock Creek
Lodge, and Mink Creek Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4266 11259 4283 11269 4301 11230 4276 11215
TIME...MOT...LOC 1816Z 245DEG 19KT 4278 11255

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

DMH
Special weather statement, Sep 7, 12:59 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Pocatello ID
159 PM MDT Sun Sep 7 2025

IDZ054-058-072030-
Marsh and Arbon Highlands ID-Lower Snake River Plain ID-
159 PM MDT Sun Sep 7 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL BANNOCK AND EAST CENTRAL
POWER COUNTIES THROUGH 230 PM MDT...

At 159 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Fort Hall Bannock Peak, or 14 miles west of McCammon,
moving northeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to outdoor objects is possible.

Locations impacted include...
Eastern Pocatello, McCammon, Inkom, Portneuf Gap, and Mink Creek
Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4252 11249 4267 11264 4289 11235 4267 11213
TIME...MOT...LOC 1959Z 232DEG 16KT 4264 11249

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

DMH
Special weather statement, Sep 7, 1:36 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Pocatello ID
236 PM MDT Sun Sep 7 2025

IDZ068-069-072100-
Lost River Range ID-Lost River Valleys ID-
236 PM MDT Sun Sep 7 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CUSTER AND NORTH
CENTRAL BUTTE COUNTIES THROUGH 300 PM MDT...

At 236 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mackay, moving east at 10 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to outdoor objects is possible.

Locations impacted include...
Mackay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4385 11363 4401 11365 4409 11331 4385 11326
TIME...MOT...LOC 2036Z 267DEG 9KT 4393 11355

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

DMH
Local storm report, Sep 7, 1:38 PM MST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
238 PM MDT Sun Sep 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     Hail             Challis                 44.50N 114.23W
09/07/2025  E0.70 Inch       Custer             ID   Public

&&
Local storm report, Sep 7, 1:41 PM MST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
241 PM MDT Sun Sep 7 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     Hail             Mackay                  43.91N 113.61W
09/07/2025  M0.88 Inch       Custer             ID   Public

&&
Special weather statement, Sep 7, 1:52 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Pocatello ID
252 PM MDT Sun Sep 7 2025

IDZ055-057-072130-
Eastern Magic Valley ID-Raft River Region ID-
252 PM MDT Sun Sep 7 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN POWER AND
NORTHEASTERN CASSIA COUNTIES THROUGH 330 PM MDT...

At 251 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Malta, moving east at 10 MPH.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southwestern Power
and northeastern Cassia Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If you observe hail, wind damage, or flooding, please report your
observations to the National Weather Service office in Pocatello via
phone, email, or social media, as soon as it is safe to do so.

&&

LAT...LON 4238 11337 4248 11342 4260 11314 4240 11308
TIME...MOT...LOC 2051Z 255DEG 9KT 4245 11334

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

KSmith

The radar

The Pocatello radar (KSFX), 99 km away, was scanning. The volume nearest the first event began at 21:02 UTC.

Open the radar archive at this moment

Event by event

8 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Caribou

When
September 7, 2:00 PM MST to 2:10 PM MST
Where
Caribou County, 3 mi W of Soda Spgs
Measured
1.5 in hail
Reported by
Public
Coordinates
42.650, -111.639

Hail, Caribou

When
September 7, 2:00 PM MST to 2:10 PM MST
Where
Caribou County, 3 mi WSW of Soda Spgs
Measured
1.75 in hail
Property damage
$5,000
Reported by
Public
Coordinates
42.633, -111.635

Severe crop damage, vehicle damage and damage to home was reported west of Soda Springs.

Hail, Caribou

When
September 7, 2:01 PM MST to 2:12 PM MST
Where
Caribou County, 2 mi W of Soda Spgs
Measured
1.75 in hail
Property damage
$1,000
Reported by
Public
Coordinates
42.650, -111.619

Some vehicles dented by the large hail.

Hail, Caribou

When
September 7, 2:01 PM MST to 2:15 PM MST
Where
Caribou County, 1 mi W of Soda Spgs
Measured
1 in hail
Reported by
Public
Coordinates
42.650, -111.600

Hail, Caribou

When
September 7, 2:03 PM MST to 2:15 PM MST
Where
Caribou County, 1 mi SW of Soda Spgs
Measured
1 in hail
Reported by
Public
Coordinates
42.640, -111.594

Hail, Caribou

When
September 7, 2:05 PM MST to 2:20 PM MST
Where
Caribou County, Soda Spgs
Measured
1.5 in hail
Reported by
CoCoRaHS
Coordinates
42.650, -111.580

Hail up to an inch and a half fell in Soda Springs. Gardens reported damaged.

Hail, Caribou

When
September 7, 2:10 PM MST to 2:25 PM MST
Where
Caribou County, 1 mi E of Soda Spgs
Measured
1.25 in hail
Reported by
Social Media
Coordinates
42.650, -111.560

Hail, Power

When
September 7, 3:15 PM MST to 3:30 PM MST
Where
Power County, 5 mi NW of Roy
Measured
1.25 in hail
Reported by
CoCoRaHS
Coordinates
42.421, -112.889

Hail along Side Canyon Rd. Covered the ground.

Thunderstorm Wind, Clark

When
September 7, 4:00 PM MST to 4:10 PM MST
Where
Clark County, 20 mi WSW of Dubois
Measured
50 kt (58 mph) measured gust
Reported by
Utility Company
Coordinates
44.059, -112.603

PACIFICORP station PC374 Reno Gulch measured a 58 mph thunderstorm outflow wind.

Thunderstorm Wind, Madison

When
September 7, 4:26 PM MST to 4:40 PM MST
Where
Madison County, Sugar City
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.870, -111.750

Several reports of large tree limbs down from thunderstorm outflow winds with a fence also damaged.

Thunderstorm Wind, Fremont

When
September 7, 5:19 PM MST to 5:32 PM MST
Where
Fremont County, Teton
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
43.880, -111.670

Rocky Mountain Power reported power outages in Teton due to thunderstorm winds.

Thunderstorm Wind, Teton

When
September 7, 5:20 PM MST to 5:35 PM MST
Where
Teton County, Felt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.870, -111.180

Multiple trees reported downed in Felt.

Thunderstorm Wind, Power

When
September 7, 5:54 PM MST to 6:10 PM MST
Where
Power County, 6 mi N of Crystal
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
42.717, -112.480

Idaho Power reported thunderstorm winds resulted in power outages form the south end of Pocatello southwest down to the Arbon Valley.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2025Every state in 2025This day in weather historyWarnings in Idaho, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290913, 1290923, 1290941, 1290944, 1290946, 1290951, 1290952, 1290953, 1290959, 1290963, 1290966, 1290968, 1290989.